Q and A

Question

What can make efavirenz (Atripla/Tribuss etc) easier – or should I change?

I’m not sleeping at night, does this sleepless have to do with my treatment (Odimune)? Should I change? plz help

Answer

Efavirenz commonly causes problems in many people. These include mood changes, anxiety, depression, sleep problems and bad dreams (making you tiered during the day).

Efavirenz is included in Atripla and generic versions including Atenef, Atroiza, Citenvir, Heftenam, Odimune, Tribuss, Trivenz, Truno, Trustiva and Viraday.

Luckily, side effects usually get easier after the first few weeks for most people.

If you are not lucky, try these few tips.

Then if you are still having trouble, tell your doctor. Ask to use a different drugs.

Even if it involves taking a couple more pills each day, it is better that you have no side effects.

Tips to help

  1. Only take efavirenz just before bedtime. Then you will be sleeping when drug levels are highest. Efavirenz reaches the highest levels 1-2 hours after you take it.
  2. Take efavirenz on an empty stomach, or only with a low fat snack. This will stop efavirenz levels getting higher than are needed. Higher drug levels cause more side effects.
  3. Definitely DO NOT take efavirenz close to a HIGH FAT meal. Leave at least two hours after eating a high fat meal before taking efavirenz. Otherwise drug are almost 60% higher – more than half as much again as the levels you need.

Long-term side effects that you might underestimate

Many people continue to use efavirenz for many years without realising they are still getting side effects.

For example, because your body adjusts after the firs few weeks, the first side effects seen  to have gone away. It is then easy to think they have gone completely – but this is not always the case.

  • Getting poorer sleep for weeks, months and years will steadily mean you have less energy during the day. Without realising it, efavirienz can be making you tired.
  • The effect on your mood and how you feel about yourself can continue ofter the first side effects get better. Because we usually think we should control our moods, we blame other things: trouble with home life, stress at work, worry about ageing or other health issues, always have trouble with low self worth or depression.
  • All the above issues can be made worse by efavirenz.

Many people only realise how much efavirenz contributes to their mental health AFTER they switch to an alternative drug. Steadily they have put up with efavirenz,until they forgot what normal life was like without these side effects.

Tips if your doctor does not listen or let you change

If you still have trouble and you have been taking efavirenz for several months, you might be able to use a lower dose of efavirenz (400 mg rather than 600 mg). This is not possible in a single combination pill.

  • If you still have problems, ask to switch to a different drug.
  • If your doctor says efavirenz is good for viral load and CD4 – say it is bad for your quality of life. Other drugs are just as good or better for viral load and CD4.
  • If your doctor is not helpful – ask to switch for one month. This is safe and will show you the difference. If you find it it is much better, you can then tell your doctor why you want to stay on the new drug.
  • As a last resort, tell your doctor that efavirenz makes you feel like you want to commit suicide – especially if you do sometimes feel like this. This is such a severe side effect that a doctor then has to change your treatment.
  • This section of the i-Base guide to side effects has more information about how to manage efavirenz side effects.
    http://i-base.info/guides/side/cns-side-effects

Cost pressures that keep efavirenz being used

Efavirenz is still the most widely used HIV drug worldwide.

This is partly because it is good at reducing viral load but also because it is less expensive than alternatives. For example it is less expensive in many countries than boosted protease inhibitors (atazanavir and darunavir), integrase inhibitors (raltegravir, elvitegravir and dolutegravir) or other NNTRIs (rilpivirine).

Even in high-income countries that now recomend newer drugs, low cost generic efavirenz means health systems are under pressure to still use it.

This puts an additional barrier between changing treatment. Even if doctors know you would be better on a different drug, they might try to stop you switching for cost reasons.

  • This means you need to be insistent about needing to change.
  • All guidelines in all countries include the important of changing from efavirenz if you get side effects. All guidelines say you can change treatment and you can tell your doctor this. These include UK, European, South African, Australian, US and World Health Organisation (WHO) guidelines.

Looking to the future for low-income countries, a new generic version of dolutegravir has just been approved that will cost the same price as generic efavirenz. This means that over the next year it should steadily be easier to switch to dolutegravir – without it costing any more.

Other strategies: using a lower dose and taking fewer doses each week

Two other strategies are the focus of ongoing research:

  1. Whether using a 400 mg dose of efavirenz is just as good as a 600 mg dose. The ENCORE1 study reported that this is likely to be very good for most people and some people could try this already, But getting the 400 mg dose and taking the other drugs separately is a problem in many countries. A single pill formulation using 400 mg efavirenz will become available if the research studies are successful, but this might not be for several years.
  2. Whether someone with undetectable viral load can take Atripla?(efavirenz/emtricitabine/tenofovir-DF) less often each week.
    • The FOTO (Five On Two Off) showed no viral rebound from only taking Atripla on week days -but not at weekends.
    • A small French study reported on taking ART for only four consecutive days a week – either Monday, Tuesday, Wednesday and Thursday – or Tuesday, Wednesday, Thursday, Friday.
    • A small Spanish study recently reported people taking meds on Mondays, Wednesdays and Fridays – ie only 3 days a week. Most of these people were using Atripla.

These strategies are all interesting but they didnt report huge differences in side effects, This might be because if someone is sensitive to efavirenz side effects, they still occur even with after reducing the dose.

 

 Note: this question was first answered in September 2016 but it is often updated to keep it as a recent question.

 


Information on this website is provided by treatment advocates and offered as a guide only. Decisions about your treatment should always be taken in consultation with your doctor.

4 comments

  1. Lisa Thorley

    Hi Anderson,

    What ARVs are you taking?

    If you’re taking Atripla, or a generic version then there will be no drug interaction.

  2. Anderson

    Do I Take Arv and Septrine at the same time, or differently.

  3. Hi Rosina, it sound like a mild reaction, but only a doctor can say this. Mild reactions usually get better by themselves, but if it get worse please contact the clinic again.

  4. rosina

    I have been taking atenaf for 3 weeks after a week I develope an alergy my problem is sometimes it go away but if I am out side and get a little bit of sun on my skin it comes back and its iching I went to my clinic 3 times alraedy for this but they told me I will go away as I said my problem is when I am at clinic the nurses don’t see it but as soon as I got home late it start can you please advise

Leave a Reply

Your email address will not be published. Posting rules. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>